Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 13, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Apr 28, 2004, 11:21 PM EDT for Houghton County, Ontonagon County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2004, 11:21 PM EDT (03:21 UTC)
- Expired
- Apr 29, 2004, 12:00 AM EDT
- In force
- 39 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
Counties Houghton County, MI, Ontonagon County, MI
The radar
The Marquette radar (KMQT), 116 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.4 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -344 J/kg
- Mixed-layer LCL
- 2198 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMQT 290321 SVRMQT MIC061-131-290400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 1120 PM EDT WED APR 28 2004 THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ONTONAGON COUNTY IN WESTERN UPPER MICHIGAN HOUGHTON COUNTY IN WESTERN UPPER MICHIGAN * UNTIL MIDNIGHT EDT * AT 1116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF SILVER CITY...OR 7 MILES SOUTHWEST OF ONTONAGON. THE STORM WAS MOVING EAST AT 55 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... ONTONAGON AROUND 1125 PM EDT... WINONA AROUND 1145 PM EDT... DONKEN...TWIN LAKES AROUND 1150 PM EDT... TOIVOLA AROUND 1155 PM EDT... TAPIOLA...PAINESDALE AROUND MIDNIGHT EDT... REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH. WINDS THIS HIGH CAN TOPPLE TREES AND POWER LINES AND CAUSE MINOR STRUCTURAL DAMAGE. $$ LAT...LON 4690 8954 4673 8948 4692 8840 4713 8840 WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 10:13 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Apr 28, 10:13 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1013 PM EDT WED APR 28 2004 .DISCUSSION... FCST CONCERN OVERNIGHT IS WHETHER CONVECTION WILL REACH WRN FCST AREA. SHARP COLD FRONT EXTENDS ACROSS MN FROM JUST E OF KINL TO ECNTRL SD. LARGE AREA OF HEALTHY PRES RISES IS EXPANDING BEHIND THE FRONT WITH VALUES OF 5-9MB/3HR...SUGGESTING FRONT WILL MAKE DECENT S AND E PROGRESS AT LEAST FOR THE NEXT FEW HRS. NRLY WINDS ARE GUSTING IN EXCESS OF 30KTS BEHIND FRONT. AHEAD OF THE FRONT...SHRA/TSRA MANAGED TO DEVELOP IN NE MN WHERE SFC DWPTS HAD POOLED TO AROUND 50F WITH TEMPS WELL INTO THE 80S BREAKING CAP. RUC FCST SOUNDINGS OVER WRN UPPER MI SUGGEST PROHIBITIVE CIN WILL LIKELY LOWER ENOUGH TO ALLOW SHRA/TSRA TO CLIP AREAS FROM KIWD TO KCMX OVER THE NEXT COUPLE OF HRS. MOISTURE CONTINUES TO POOL JUST AHEAD OF SHRA/TSRA WITH SFC DWPT UP TO 48F AT KIWD AND 55F AT KEGV WHICH WILL LIKELY ALLOW CONVECTION TO PERSIST INTO WRN UPPER MI. HOWEVER...DONT THINK SHRA WILL REACH FARTHER E THAN ABOUT LANSE AS AIRMASS BECOMES INCREASINGLY CAPPED FARTHER E. IF MORE MOISTURE WAS AVBL...STORMS WOULD BE OFF TO THE RACES WITH VERY STEEP MIDLEVEL LAPSE RATES OF 8-9C/KM OVER THE AREA AND IMPRESSIVE LOW-LEVEL JET UPWARDS OF 65KT OVERHEAD. THOUGHT ABOUT BUMPING UP ARRIVAL TIME OF COLD FRONT OVER WRN UPPER MI DUE TO IMPRESSIVE POST FRONTAL PRES RISES...BUT EXTRAPOLATION BASED ON AFTN MOVEMENT SUGGESTS GOING TIMING IS ON TRACK (FRONT REACHING WRN UPPER MI AROUND 09-10Z). LINEAR EXTRAPOLATION MAY NOT BE THE BEST METHOD THOUGH WITH FRONT LIKELY ACCELERATING ATTM. HOWEVER...00Z RUC DOES SUPPORT FRONTAL ARRIVAL AROUND 09-10Z. && .PREV DISCUSSION... DISCUSSION FOR THU THRU WED ISSUED AT 450 PM EDT. FORECAST CONCERNS INCLUDE WX ASSOCIATED WITH FROPA EARLY THU...THEN PCPN CHANCES (INCLUDING SNOW) THROUGH THE WEEKEND AS THIS FRONT LIES UP SOMEWHERE ACROSS THE CENTRAL GREAT LAKES. W/ LINGERING INSTABILITY...MAY VERY WELL SEE SOME TS ALONG AND JUST BEHIND THE SFC FRONT TOMORROW. WILL THEN KEEP W/ LIKELY POPS IN THE FRONTS WAKE AS THE AREA BECOMES UNDER FAVORABLE RRQ OF 100+KT H3 JET TO OUR NORTH. FRONT WILL SLOWLY SAG TOWARD THE CENTRAL GREAT LAKES THU NIGHT. WHERE THIS FEATURE ENDS UP WILL BE CRITICAL TO FCST THROUGH THE WEEKEND. AGAIN...HAVE SIDED WITH THE GFS (AND UKMET/ CANADIAN) WHICH KEEP THE FRONT FURTHEST NORTH...AS OPPOSED TO THE ETA WHICH PUSHES THE FRONT TOWARD THE SOUTHERN LAKES BY FRI. THIS SEEMS UNREALISTIC W/ FLOW ALF REMAINING OUT OF THE SW OVER THE NEXT SEVERAL DAYS. TIMING OF SHORTWAVES W/IN THIS SW FLOW IS VERY TOUGH TO DETERMINE NOW...BUT WOULD CERTAINLY EXPECT SOME BUCKLING OF THE FRONT DURING THESE PERIODS. AGAIN...THE ETA DOESNT APPEAR TO SHOW THIS WELL. IN ANY EVENT...COOLER HIGH PRES BUILDS IN THU NIGHT...AND HAVE KEPT W/ MENTION OF RA/SN OVERNIGHT OUT WEST...THOUGH CHANCES WILL NOT BE GOOD AS AMS SHOULD DRY CONSIDERABLY BY THEN. AMS DRIES FURTHER INTO FRI...PUSHING LOW CHC POPS TO OUR SERN TIER ONLY...THEN NEXT SHORTWAVE APPROACHES FROM THE SW BY LATE FRI. FRI NIGHT THRU SAT NIGHT...WILL HAVE LIKELY POPS IN THE S AND E...AGAIN W/ UNCERTAINTY REGARDING THE EXACT LOCATION OF THE SFC BOUNDARY AND TIMING OF SHORTWAVES COMING OUT A DEEPENING UPR TROF IN THE PLAINS. LOWER POPS WILL EXIST IN THE DRIER AIR TO THE NW...W/ A N TO NE FLOW PERSISTING THROUGH THE PERIOD. BY LATE SAT INTO SUN...BIG QUESTION WILL BE HOW MUCH PHASING WILL OCCUR BETWEEN THE NRN AND SRN BRANCHES. WILL AVOID THE 12Z GFS RUN WHICH SHOWS A CLOSED LOW DEVELOPING OVER THE UPR LAKES SUN INTO MON...WITH ENOUGH COLD AIR (H8 TEMPS WELL BELOW ZERO) TO SUPPORT SOME SIGNIFICANT WET SNOW IN THE WESTERN U P. AS WAS THE CASE YESTERDAY...THIS IS THE OUTLIER...BUT WILL NEED TO BE WATCHED AS ALL MODELS SHOW A HIGH AMPLITUDE RIDGE ALONG THE PAC COAST. HAVE KEPT WITH THE GOING FORECAST OF AN OPEN WAVE AND DIMINISHING RA/SN BY LATE SUN AS THE RIDGE BUILDS IN FROM THE NW. IN ALL...AFTER SUCH A WARM DAY TODAY...WILL SEE A PERIOD OF WELL BELOW NORMAL TEMPS THROUGH THE WEEKEND. THE REMAINDER OF THE EXTENDED LARGELY DEPENDS ON HOW THIS WEEKENDS SYSTEM WORKS OUT. WITHOUT STRONG SUPPORT TO CHANGE ANYTHING ONE WAY OR ANOTHER...WILL KEEP W/ THE GOING FCST OF CHC PCPN MON WITH THE NEXT CLIPPER...THEN DRY AND STILL SOMEWHAT COOL TUE. THOUGH THE LATEST UKMET AND CANADIAN RUNS SUPPORT SOMETHING LIKE THIS...THEIR TIMING VARIES QUITE A BIT. THE ECMWF AND 00/12Z GFS RUNS DRIVE A WARM FRONT TO OUR N BY TUE...WHICH SEEMS LEAST PLAUSIBLE CONSIDERING THE PACIFIC RIDGE. FOR NOW HAVE SIDED WITH THE 06Z GFS RUN...WHICH SHOWED A CLIPPER MON AND RETURN TO N TO E FLOW TUE WITH BUILDING HIGH PRES IN ITS WAKE. AM MORE CONFIDENT IN WARMING THINGS INTO WED AS A TROF DIGS INTO THE WESTERN U S AND HEIGHTS BUILD OVER THE GREAT LAKES...BUT THE MON/TUE TIME FRAME IS TRICKY AT THIS POINT. && .MQT WATCHES/WARNINGS/ADVISORIES...NONE. && ROLFSON (DISCUSSION) JKL (PREV DISCUSSION)
Hazardous weather outlook, Apr 28, 5:07 PM EDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 507 PM EDT WED APR 28 2004 MIZ001>007-009>014-084-085-291200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 507 PM EDT WED APR 28 2004 .DAY ONE...TONIGHT AND THURSDAY THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT OVER FAR WESTERN UPPER MICHIGAN...THEN ACROSS ALL OF WESTERN AND CENTRAL UPPER MICHIGAN THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) JKL
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 10:23 PM EDT | Special Marine Warning | MQT | 52 min | |
| Apr 28, 10:38 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 37 min |
| Apr 28, 11:23 PM EDT | Special Marine Warning | MQT | 82 min | |
| Apr 29, 12:06 AM EDT | Special Marine Warning | MQT | 54 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.